Atypical Antipsychotic Drugs and Sudden Death
It is known that the use of typical antipsychotic agents (e.g., haloperidol) is associated with an increased risk of sudden cardiac death. This study shows that the same association applies to the newer atypical antipsychotic agents (e.g., risperidone) and is dose-related.
Mechanism of Cardiac Toxicity
Typical antipsychotic drugs block repolarizing potassium currents in vitro and prolong the QT interval, one important mechanism for the ventricular tachyarrhythmias that may be seen with these agents. Such tachyarrhythmias, once induced, often lead to sudden death. There are numerous case reports of torsades de pointes and sudden death in conjunction with the use of typical antipsychotic agents. Several atypical antipsychotic drugs also block repolarizing potassium currents and prolong ventricular repolarization as well. Typical and atypical antipsychotic drugs may carry similar increased risks of sudden cardiac death and suggest that other mechanisms may be involved, such as autonomic effects, inhibition of other ion channels, and other acute cardiotoxic effects such as myocarditis. Clozapine, an atypical antipsychotic drug, is associated with an increased risk of myocarditis.
Long QT Interval
The Clinical Antipsychotic Trials of Intervention Effectiveness (CATIE) study showed that 3% of patients with schizophrenia (mean age, 40 years) who were treated with risperidone and quetiapine had prolongation of the QT interval. The risk of this finding was doubled (6%) among patients with dementia (mean age, 78 years); these proportions are probably even higher among elderly users of high-dose antipsychotic drugs. Once prolongation of the QT interval is detected, a reduction of the dose or discontinuation of the drug should be attempted. Additionally, concurrent medications should be examined for known interactions and other risk factors for sudden death reduced. Follow-up electrocardiograms should be obtained.
Given the data concluding that current users of typical and atypical antipsychotic drugs had a similar, dose-related increased risk of sudden death from cardiac causes, researchers believe that it is reasonable to obtain an electrocardiogram (ECG) before and shortly after initiation of treatment with an antipsychotic drug.
New England Journal of Medicine - Vol. 360, No. 3, January 15, 2009